From Dallas, Texas, USA:
Every winter since diagnosis, I have had an episode of elevated blood sugars which I have difficulty getting down. I wake up high (sometimes over 200 mg/dl [11.1 mmol/L]), and by the end of the day, I usually have it down. Sometimes it doesn't come down to acceptable levels, and I feel lousy when the sugars are high. I take metformin and Glucotrol, and my doctor increased the Glucotrol to 5 mg, but the morning after that, the sugars were even more elevated so I went back to my previous dose. I don't know why this happens in the winter ( usually December/January). It just seems that the medicine doesn't work as well, like the insulin resistance is worse, and, when I increase doses, it seems that the sugars go higher.
My last hemoglobin A1c was 6.8%, and they have been in this range since diagnosis, except at the end of these elevated periods where they will be about 7-7.5%. In the past, when the sugars come down, they do so pretty quickly -- within a few days -- and then stay okay spring, summer, fall.
Since I am a thin female (5 feet 5 inches tall, 110 pounds), am I developing type 1 diabetes? How long does it take to lose control -- for the beta cells to fail? Every time one of these episodes occur, I wonder. Can they fail within a period of a few days/weeks?
It is possible that the winter brings a decrease in physical activity and an increase in eating with the holidays. Of course this is conjecture, but it would explain your seasonal change in glucose control. These changes increase insulin resistance. If this pattern has been consistent, I would consider asking your physician to increase your medication during this time. One day is not enough to determine whether this intervention is adequate.
I understand your concern about requiring insulin. It is a real concern. Fifty percent of all patients with type 2 diabetes eventually need insulin. However, it is my opinion that whatever is required for control of blood sugar should be used.
Original posting 7 Jan 2003
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.